Oregon, 2007

Coastal Flood in Oregon, December 3, 2007

December 3, 2007 · NWS PQR · 4 events in 2 counties and zones

Two very powerful storms with origins in the Tropics brought hazardous weather to the Pacific Northwest. Each storm moved over the coastal Pacific waters in quick succession, and were unusually strong.

The toll

Deaths
0
Injuries
0
Property damage
$18 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Two very powerful storms with origins in the Tropics brought hazardous weather to the Pacific Northwest. Each storm moved over the coastal Pacific waters in quick succession, and were unusually strong. With the stronger winds, seas built to heights of 44 to 48 feet. The seas combined with high tides caused widespread coastal flooding. Highest tides occurred Monday morning, December 3rd, and storm surges were between 2 and 5 feet over the predicted tide height. Also, as a result of the unusually high seas, both near shore buoys were lost in the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 3, 3:15 AM PST, 45 minutes earlier.

Area forecast discussion, Dec 3, 3:15 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
315 AM PST MON DEC 03 2007

.SYNOPSIS...AN INTENSE LOW PRESSURE SYSTEM ABOUT 1000 MILES OFF THE
OREGON COAST EARLY MONDAY MORNING WILL MOVE NORTHEAST TOWARDS BRITISH
COLUMBIA TODAY AND TONIGHT...MOVING INLAND ON TUESDAY. THIS SYSTEM
WILL PUSH A WARM FRONT THROUGH WESTERN OREGON THIS MORNING UP INTO
WA...WITH A PACIFIC COLD FRONT MOVING IN BEHIND IT THIS AFTERNOON.
ADDITIONAL SYSTEMS ARE EXPECTED THROUGH THE REMAINDER OF THE
WEEK...BUT THE FLOW PATTERN IS CHANGING WITH MORE OF THE ENERGY
HEADING S TOWARD CALIFORNIA.
&&

.SHORT TERM...EXTREME WIND EVENT UNDERWAY ALONG THE COAST...AS MODELS
CONTINUE TO INDICATE BOUNDARY LAYER WINDS UP TO 60 KTS AND 850 MB
WINDS EXCEEDING 100 KTS UNTIL THE PACIFIC COLD FRONT PUSHES IN EARLY
THIS AFTERNOON. WINDS TO SLACK OFF BEHIND THE COLD FRONT LATER TODAY
AND TONIGHT...BUT SURFACE PRESSURE GRADIENTS SUPPORT HANGING ONTO
HIGH WIND WARNING THROUGH THIS EVENING. THE STRONG SSW FLOW COUPLED
WITH TROPICAL MOISTURE BRINGING IN PRECIPITABLE WATER VALUES AROUND
1.5 INCHES HAS PRODUCED COPIOUS RAINFALL AMOUNTS OVERNIGHT IN THE N
COAST RANGE INTO THE WILLAPA HILLS. AS THE CONVEYOR BELT APPEARS TO
CONTINUE UNINTERRUPTED UNTIL THE COLD FRONT PUSHES IN...EXPECT
EXCESSIVE RAINFALL AMOUNTS TO ALSO CONTINUE THROUGH THE MORNING...
WHICH WILL CONTINUE TO CAUSE FLOODING ISSUES...ESPECIALLY FOR THE N
COASTAL RIVERS.

WARM AIR HAS FINALLY OVERRUN THE S WA CASCADES...THE LAST HOLDOUT OF
AIR COLD ENOUGH FOR SNOW IN THE CASCADES...SO WILL DROP THE WINTER
STORM WARNING. GFS SUGGESTS SOME POTENTIAL FOR HEALTHY SNOW AMOUNTS
AGAIN IN THE N PART OF THE CASCADES TUE AS COLDER AIR DROPS SNOW
LEVELS WHILE THE REMNANTS OF THE INTENSE PACIFIC LOW MOVE INLAND
ACROSS BC KEEPING THE LOW LEVEL FLOW MODERATELY STRONG ONSHORE. AT
THIS POINT ADVISORY AMOUNTS LOOK MOST LIKELY...SO WILL HOLD OFF ON
ANY HEADLINES AT THIS POINT. OTHERWISE CONTINUED ONSHORE FLOW WEAKENS
THROUGH MIDWEEK...ALLOWING POPS TO DROP OFF TO CHANCE CATEGORY BY
WED.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS VARY WIDELY ON TIMING AND STRENGTH OVER THE EXTENDED PERIOD.
GENERAL TREND IS TO SLOWLY SHIFT FROM ACTIVE ZONAL PATTERN TO RIDGING
OFFSHORE BY END OF THE WEEK OR INTO NEXT WEEKEND. STILL HAVE UPPER
LEVEL TROUGH SHIFTING INLAND IN THE THU AFTERNOON/FRI TIME FRAME...
WITH THE BULK OF THE ENERGY SOUTH OF OUR AREA...AND STILL HAVE WEAKER
SYSTEMS COMING OVER THE TOP OF THE RIDGE IN THE NW FLOW FOR CONTINUED
SHOWERY WEATHER INTO NEXT WEEKEND.
&&

.AVIATION...IN GENERAL...A MIX OF VFR AND MVFR CIGS ACROSS THE
FORECAST AREA WITH VSBY DOWN TO MVFR/IFR AT THE COAST AND AT A
NUMBER OF SITES ACROSS THE VALLEY. CIGS AND VSBY WILL CONTINUE TO
VARY BETWEEN VFR AND MVFR THROUGH THE DAY...WITH GREATEST CHANCE OF
IFR CIGS AT COAST. BIGGEST THREAT IS WIND. SUSTAINED WINDS ALONG THE
COAST THROUGH LATE MORNING WE WILL CONTINUE ABOVE 35 TO 40
KTS...WITH GUSTS UPWARDS OF 75 KTS BEING COMMONPLACE AND GUSTS ABOVE
90 KTS LIKELY. INLAND SITES WILL CONTINUE TO SEE 20 TO 30 KT
SUSTAINED WINDS THROUGH LATE MORNING...WITH GUSTS 40 TO 45 KTS
LIKELY AND GUSTS TO 50 KTS OR SO QUITE POSSIBLE. BY EARLY AFTERNOON
WINDS SHOULD START TO EASE INLAND...WITH HIGH WINDS REMAINING
THROUGH THE EVENING AT THE COAST.

KPDX AND APPROACHES...WINDS WILL BE THE BIGGEST FORECAST CONCERN.
SHOULD CONTINUE TO SEE 20 TO 30 KT SUSTAINED WINDS THROUGH LATE
MORNING...WITH GUSTS TO 40 KTS OR SO. SOME POTENTIAL IS THERE FOR
GUSTS ABOVE 50 KTS...BUT PLAN ON LEAVING GUSTS LIMITED TO 45 KTS IN
12Z TAFS. CIGS AND VSBY WILL REMAIN LARGELY VFR WITH OCCASIONALLY
DIPS TO MVFR LEVELS. WINDS WILL EASE THIS AFTERNOON...BUT WILL STILL
BE GUSTY.  DALTON

&&

.MARINE...FORECAST APPEARS TO BE ON TRACK. WINDS INSIDE 20 TO 25 NM
FROM SHORE APPEAR TO BE RIPPING PRETTY GOOD. BUOYS 29 AND 50 HAVE
BEEN NEAR HURRICANE FORCE GUSTS THIS EVENING AND WINDS AT THE COAST
HAVE HIT 129 MPH AT BAY CITY. SO HURRICANE FORCE WIND WARNING FOR
ALL WATERS LOOKS TO BE IN GOOD SHAPE...ESPECIALLY SINCE MODELS STILL
SHOW STRONGEST WINDS TO COME OVER THE NEXT FEW HOURS. SEAS ARE UP
ABOVE 40 FT IN THE NORTH...AND ABOVE 30 FT SOUTH. WENT WITH BLANKET
+40 FT SEAS ACROSS ALL WATERS THROUGH THIS AFTERNOON...AND MID 30S
THROUGH TONIGHT. WINDS FALL TO STORM FORCE THIS AFTERNOON AND
EVENING...BUT DO NOT LIKELY FALL TO GALES UNTIL TUE MORNING.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...HURRICANE FORCE WIND WARNING CAPE SHOALWATER TO FLORENCE
         THROUGH MON MORNING.
        HIGH SURF WARNING NORTH AND CENTRAL OREGON COAST
         AND SOUTH WASHINGTON TONIGHT.
        COASTAL FLOOD WARNING NORTH AND CENTRAL OREGON COAST AND
         SOUTH WASHINGTON COAST MONDAY MORNING.
        SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR TONIGHT AND
         MON.
        HIGH WIND WARNING THROUGH MONDAY EVENING FOR THE N AND
          CENTRAL OREGON COAST.
        HIGH WIND WARNING FOR THE SOUTH WASHINGTON COAST...THE NORTH
          AND CENTRAL OREGON COAST RANGE...AND THE WILLAPA HILLS.
          THROUGH MONDAY EVENING.
        WIND ADVISORY FOR THE GREATER PORTLAND/VANCOUVER METRO AREAS
          ...THE NORTH AND CENTRAL WILLAMETTE VALLEY...AND THE LOWER
          COLUMBIA AND INTERSTATE 5 CORRIDOR THROUGH MONDAY EVENING.
        FLOOD WATCH SOUTHWEST WASHINGTON AND NORTHWEST OREGON THROUGH
          WEDNESDAY MORNING.
        FLOOD WARNINGS FOR SEVERAL COASTAL RIVERS IN SW WA AND NW
          OREGON.
&&

.PRELIMINARY POINT POPS (PROBABILITY OF MEASURABLE PRECIPITATION)
AST +9773   PDX ++773   SLE ++773  EUG ++763

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 2, 5:57 AM PST, 22 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
557 AM PST SUN DEC 2 2007

ORZ001>004-WAZ020-021-031400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
557 AM PST SUN DEC 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
STRONG WINDS ARE EXPECTED TODAY AND TONIGHT. HIGH SURF AND
COASTAL FLOODING IS ALSO POSSIBLE ALONG THE COAST. REFER TO
THE LATEST FORECAST (PDXZFPPQR) AND STATEMENTS (PDXNPWPQR AND
PDXCFWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG WINDS ARE EXPECTED MONDAY. REFER TO THE LATEST FORECAST
(PDXZFPPQR) AND WARNINGS (PDXNPWPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS ARE ENCOURAGED.

ORZ009-011-013-014-WAZ019-023-040-031400-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
557 AM PST SUN DEC 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT ACCUMULATIONS OF SNOW WILL CONTINUE TODAY...AND INTO
TONIGHT IN THE CASCADES. REFER TO THE LATEST FORECAST (PDXZFPPQR)
AND WARNINGS (PDXWSWPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SIGNIFICANT SNOWFALL IS POSSIBLE IN THE WASHINGTON CASCADES
MONDAY. REFER TO THE LATEST FORECAST (PDXZFPPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOW ACCUMULATIONS ARE ENCOURAGED.

ORZ005>008-WAZ022-039-031400-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-
CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
557 AM PST SUN DEC 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS ARE EXPECTED TODAY AND TONIGHT. REFER TO THE
LATEST FORECAST (PDXZFPPQR) AND STATEMENT (PDXNPWPQR) FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDY CONDITIONS ARE EXPECTED MONDAY. REFER TO THE LATEST
FORECAST (PDXZFPPQR) AND STATEMENT (PDXNPWPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HIGH WINDS ARE ENCOURAGED.

ORZ010-012-031400-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-
557 AM PST SUN DEC 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-031400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
557 AM PST SUN DEC 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
STORM FORCE WINDS EXPECTED TODAY AND HURRICANE FORCE WINDS
EXPECTED TONIGHT. REFER TO THE LATEST COASTAL WATERS FORECAST
(PDXCWFPQR) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HURRICANE FORCE WINDS EXPECTED MONDAY. REFER TO THE LATEST
COASTAL WATERS FORECAST (PDXCWFPQR) FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 3, 12:55 AM PST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
1255 AM PST MON DEC 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST 1 N OYSTERVILLE         46.54N 124.05W
12/02/2007  M67.00 MPH       PACIFIC            WA   TRAINED SPOTTER

            STRONG WINDS. NO POWER IN OCEAN PARK.

1000 PM     NON-TSTM WND DMG ASTORIA                 46.19N 123.82W
12/02/2007                   CLATSOP            OR   UTILITY COMPANY

            MAJOR POWER OUTAGES ACROSS THE SOUTH WASHINGTON AND NORTH
            OREGON COASTS. MAJOR POWER TRANSMISSION LINE WAS
            REPAIRED...THEN KNOCKED OUT AGAIN IN HIGH WINDS. THIS
            SEVERELY IMPACTING CLATSOP COUNTY.

1246 AM     NON-TSTM WND GST N BAY CENTER            46.62N 123.95W
12/03/2007  M67.00 MPH       PACIFIC            WA   TRAINED SPOTTER

            STRONG WINDS CONTINUE. TREES DOWN ON HIGHWAY 101. TREES
            DOWN IN SOUTH BEND. NO POWER IN BAY CENTER OR NORTH BEND.

&&

CROCKEY
Local storm report, Dec 3, 3:33 AM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
333 AM PST MON DEC 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST BAY CITY                45.52N 123.89W
12/03/2007  M129 MPH         TILLAMOOK          OR   EMERGENCY MNGR

            VERY INTENSE WINDS NOW ROCKING THE COAST.

0215 AM     NON-TSTM WND DMG 10 SE SEASIDE           45.89N 123.77W
12/03/2007                   CLATSOP            OR   DEPT OF HIGHWAYS

            HIGHWAY 26 CLOSED BETWEEN MILEPOSTS 3 AND 45.
            REASON...MANY DOWNED TREES ON HIGHWAY.

0215 AM     NON-TSTM WND DMG 1 E OCEANSIDE           45.47N 123.95W
12/03/2007                   TILLAMOOK          OR   DEPT OF HIGHWAYS

            OREGON ROUTE 131 CLOSED DUE TO DOWNED TREES.

0245 AM     NON-TSTM WND DMG ASTORIA                 46.19N 123.82W
12/03/2007                   CLATSOP            OR   DEPT OF HIGHWAYS

            OREGON ROUTE 202 CLOSED BETWEEN MILEPOSTS 1.7 AND 6 NEAR
            ASTORIA...DUE TO DOWNED POWER POLES AND POWER LINES ON
            HIGHWAY.

0245 AM     NON-TSTM WND DMG ROSE LODGE              45.02N 123.88W
12/03/2007                   LINCOLN            OR   DEPT OF HIGHWAYS

            OREGON ROUTE 18 CLOSED BETWEEN MILEPOSTS 13 AND 17 DUE TO
            DOWNED TREES.

0300 AM     NON-TSTM WND GST 7 NW TILLAMOOK          45.53N 123.94W
12/03/2007  M100 MPH         TILLAMOOK          OR   OTHER FEDERAL

            TILLAMOOK BAY TIDE STATION.

0300 AM     NON-TSTM WND GST 13 N FLORENCE           44.17N 124.10W
12/03/2007  M81.00 MPH       LANE               OR   MESONET

            SEA LION CAVES. SUSTAINED 52 MPH. GUSTS 81 MPH.

0300 AM     NON-TSTM WND DMG ASTORIA                 46.19N 123.82W
12/03/2007                   CLATSOP            OR   DEPT OF HIGHWAYS

            VARIOUS CLOSURES ON HIGHWAY 30 BETWEEN MILEPOSTS 80 AND
            92 DUE TO DOWNED TREES.

0315 AM     NON-TSTM WND DMG N BAY CENTER            46.62N 123.95W
12/03/2007                   PACIFIC            WA   TRAINED SPOTTER

            HAM RADIO REPORTS SEVERAL HOMES IN SOUTH BEND WASHINGTON
            HAVE SUSTAINED DAMAGE FROM FALLEN TREES. REPORTS FROM
            LONG BEACH PENISULA INDICATE SWATHS OF TREES HAVE BEEN
            BLOWN DOWN.

&&

CROCKEY

Event by event

4 coastal flood. Local standard time, as filed.

Coastal Flood, Northern Oregon Coast

When
December 3, 4:00 AM PST to 7:40 PM PST
Where
Northern Oregon Coast forecast zone
Property damage
$18 million
Reported by
Broadcast Media

Widespread coastal flooding was occurring along the coastline around Tillamook Bay, and hundreds of people were evacuated from the area. NOTE: Damage estimate is for the entire North Oregon Coast.

Coastal Flood, Northern Oregon Coast

When
December 3, 4:00 AM PST to 7:40 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
Broadcast Media

Widespread coastal flooding was occurring along the coastline around Nehalem Bay, and hundreds of people were evacuated from the area.

Coastal Flood, Northern Oregon Coast

When
December 3, 4:00 AM PST to 7:40 PM PST
Where
Northern Oregon Coast forecast zone
Reported by
Emergency Manager

During the time of high tide, the entirety of downtown Cannon Beach was flooded. High tide occurred around 8:45 am.

Coastal Flood, Central Oregon Coast

When
December 3, 4:00 AM PST to 7:40 PM PST
Where
Central Oregon Coast forecast zone
Property damage
$62,000
Reported by
Emergency Manager

Coastal flooding occurred along the coastline south of Lincoln City. Some minor damage to property and roads were reported. NOTE: Damage estimates are for the entire Central Oregon Coast, but mainly for areas in Lincoln county.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2007Every state in 2007This day in weather historyWarnings in Oregon, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72258, 72265, 72270, 72396.